New Jersey, 2011

Hail and Damaging Winds in New Jersey, August 19, 2011

August 19, 2011 · NWS PHI · 16 events in 8 counties and zones

The combination of another upper air disturbance and a weak surface trough triggered a line of strong to severe thunderstorms that affected New Jersey during the late afternoon and early evening of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of another upper air disturbance and a weak surface trough triggered a line of strong to severe thunderstorms that affected New Jersey during the late afternoon and early evening of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 19, 2:10 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 19, 2:10 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EDT FRI AUG 19 2011

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE AREA THEN STALL BEFORE
POSSIBLY DISSIPATING THROUGH SATURDAY. A STRONGER COLD FRONT IS
FORECAST TO CROSS THE AREA LATER SUNDAY. THIS FRONT SHOULD BE TO OUR
EAST MONDAY AS HIGH PRESSURE FROM THE MIDWEST BUILDS EASTWARD
THROUGH TUESDAY. THE HIGH THEN SHIFTS TO OUR EAST WEDNESDAY INTO
THURSDAY. THE NEXT COLD FRONT IS SCHEDULED TO MOVE THROUGH LATE
THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE FLASH FLOOD WATCH WILL CONTINUE AS IS...INTO THIS EVENING NORTH
AND INTO THE OVERNIGHT PERIOD CENTRAL AND SOUTH...AS THE ONGOING/
DEVELOPING CONVECTIVE ACTIVITY WILL YIELD LOCALLY EXCESSIVE RAINFALL
AMOUNTS AS PRIOR THINKING DESCRIBED.

THE CONVECTIVE WATCH FOR EASTERN PENNSYLVANIA, MOST OF NEW JERSEY,
AND NORTHERN DELAWARE WILL ALSO BE ACTIVE THROUGH LATE AFTERNOON AND
EARLY EVENING.

THE AIRMASS IS VERY UNSTABLE WITH LIFTED INDICES NEAR MINUS 5...SO
CELLS WILL BE ABLE TO STRONGLY INTENSIFY WITH THE DIURNAL HEATING
WHICH IS FORCING THE ACTION, ALONG WITH BROAD-SCALE ASCENT FROM
CYCLONIC FLOW AT THE SURFACE IN ADVANCE OF SURFACE LOW PRESSURE,
AND ESPECIALLY AT 700 HPA AND 500 HPA WITH THE SHARPENING UPPER
TROUGH. SURFACE-BASED CAPES ARE IN THE RANGE OF 1500 TO 2000 J/KG.

THE PRIME PERIOD FOR STRONG TO SEVERE CONVECTION IS MID TO LATE
AFTERNOON AND INTO EARLY EVENING. INTENSITIES AND COVERAGE ARE
EXPECTED TO WANE FROM WEST TO EAST DURING THE EVENING AND EARLY IN
THE OVERNIGHT PERIOD. WITH HIGH GROUND LEVEL MOISTURE FROM THIS
RAIN, AND PREVIOUS RAIN THURSDAY NIGHT...PATCHY FOG WILL CONTINUE
IN THE OVERNIGHT WEATHER GRIDS.

MOS TEMPERATURES SEEMED TO BE PERFORMING WELL...AND THERE WERE NO
SIGNIFICANT DIFFERENCES BETWEEN THE NAM AND GFS MOS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
ANY EARLY MORNING FOG WILL DISSIPATE RATHER QUICKLY SATURDAY
MORNING. THEN...WITH THE LOW DISSIPATING OR MOVING JUST OFFSHORE,
SLIGHT CHANCE PROBABILITIES WERE RETAINED BUT CONFINED TO THE
AFTERNOON...WITH SCATTERED TO LOW BROKEN SKY COVER GRIDS.

MOS TEMPERATURES WERE AGAIN IN FAIRLY GOOD AGREEMENT...BUT WITH NO
REAL AIRMASS CHANGE AND AT LEAST PARTIAL SUNSHINE, SOLUTIONS WERE A
COUPLE OR FEW DEGREES HIGHER THAN PREVIOUS ITERATIONS, AND THIS WAS
ACCEPTED.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THIS TIME FRAME CONTINUES THE UNSETTLED THEME WITH UPPER-LEVEL
TROUGHING ACROSS THE NORTHEAST AND MID ATLANTIC, AND A STRONGER COLD
FRONT MOVES THROUGH LATE SUNDAY. WHILE THE LARGE SCALE PICTURE IS
GENERALLY AGREED UPON BY THE GUIDANCE, THERE IS SOME LOWER
CONFIDENCE REGARDING THE OVERALL DETAILS. THE STRONGER FRONT SHOULD
SWEEP EAST OF THE AREA EARLY MONDAY WITH LARGE HIGH PRESSURE
BUILDING IN FROM THE WEST TUESDAY BEFORE SHIFTING TO THE EAST
WEDNESDAY. THE NEXT COLD FRONT LOOKS TO MOVE THROUGH LATER THURSDAY
INTO FRIDAY. THEREFORE, A BRIEF BREAK IN THE UNSETTLED WEATHER LOOKS
TO OCCUR IN THE TUESDAY TO WEDNESDAY TIME FRAME. WE FAVORED A MOSTLY
BLENDED GUIDANCE APPROACH SATURDAY NIGHT INTO MONDAY, THEN GENERALLY
UTILIZED HPC GUIDANCE FROM MONDAY NIGHT ON WITH MAINLY SOME MINOR
TWEAKS FOLLOWING ADDITIONAL COLLABORATION. HPC WENT WITH A BLEND OF
THE GFS/GEFS MEAN TO START THEN GRADUALLY SHIFTED TO JUST THE GEFS
MEAN.

SATURDAY NIGHT...ONE TROUGH AXIS SHIFTS TO OUR EAST WITH PERHAPS A
LITTLE BIT OF RIDGING TAKING PLACE AHEAD OF THE NEXT TROUGH. SOME
WEAK WAA AND THETA-E ADVECTION BEGINS TO ARRIVE BUT AT THIS POINT
THE ASSOCIATED LIFT LOOKS WEAK ENOUGH TO PRECLUDE ANY CONVECTIVE
DEVELOPMENT BEYOND EARLY EVENING. HOWEVER IF A SMALL SHORT WAVE
EMBEDDED IN THE FLOW SCOOTS OUT AHEAD OF THE MAIN SYSTEM, AN
ISOLATED SHOWER OR STORM CANNOT BE RULED OUT OVERNIGHT.

SUNDAY AND MONDAY...A MORE SIGNIFICANT UPPER-LEVEL TROUGH WILL MOVE
THROUGH SUNDAY INTO MONDAY. THE MAIN SURFACE LOW IS FORECAST TO
TRACK ACROSS SOUTHEASTERN CANADA, HOWEVER THE DIGGING TROUGH AND
FALLING HEIGHTS WILL DRIVE A STRONGER SURFACE COLD FRONT ACROSS THE
REGION. AS THE HEIGHTS FALL AND A BELT OF STRONGER MID LEVEL FLOW
/SOMEWHAT UNCERTAIN WITH MODEL VARIATIONS/ ACCOMPANIES THE TROUGH,
A MORE ORGANIZED CONVECTIVE THREAT SHOULD DEVELOP. WE MAY HAVE SOME
WARM SECTOR CLOUDINESS TO DEAL WITH, HOWEVER SOME SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED MAINLY SUNDAY AFTERNOON AND NIGHT WITH
THE COLD FRONT AND POSSIBLY EVEN INITIALLY WITH A LEE SIDE TROUGH. A
THETA-E RIDGE IS FORECAST TO CROSS THE AREA IN THE AFTERNOON AND
EVENING WHICH SHOULD ADD TO THE INSTABILITY. THE MID LEVEL LAPSE
RATES MAY BE MORE MARGINAL, HOWEVER GIVEN THE INCREASING FLOW AND
STRONGER SYNOPTIC SCALE LIFT, A FEW BANDS OR CLUSTERS OF STORMS
SHOULD DEVELOP. SOME STORMS MAY BE LOCALLY STRONG TO SEVERE WITH
HAIL AND STRONG WINDS GUSTS, ESPECIALLY IF ORGANIZATION TAKES PLACE.
WE UPPED THE POPS TO LIKELY ACROSS THE NORTHERN HALF OF THE CWA IN
THE AFTERNOON AND EVENING WITH HIGH CHC POPS FARTHER SOUTH. LOCALLY
HEAVY RAIN WILL AGAIN BE POSSIBLE WITH PW VALUES INCREASING TO NEAR
2.0 INCHES. GIVEN THE RECENT WET CONDITIONS IN MANY PLACES, LOCAL
FLOODING MAY OCCUR. GIVEN THE ONGOING FLASH FLOOD WATCH, WE WILL
HOLD OFF FOR NOW AND CONTINUE TO MENTION THE THREAT IN THE HAZARDOUS
WEATHER OUTLOOK. DID ADD IN A HEAVY RAIN MENTION TO THE FORECAST IN
AREAS WITH LIKELY POPS. THE FRONT SHOULD BE SHUNTED TO OUR EAST
EARLY MONDAY MORNING AS LARGE HIGH PRESSURE ARRIVES FROM THE WEST.
SOME MODEL GUIDANCE STILL LINGERS THE FRONT/INSTABILITY AXIS BACK
SOME MONDAY MORNING WHICH WOULD ALLOW FOR ISOLATED CONVECTION.
HOWEVER FOR NOW, WE WILL PUSH THE FRONT FAR ENOUGH EAST AND GO WITH
POPS UNDER 15 PERCENT.

TUESDAY AND WEDNESDAY...HIGH PRESSURE IS FORECAST TO SETTLE ACROSS
THE AREA TUESDAY INTO WEDNESDAY BEFORE SETTLING OFFSHORE DURING
WEDNESDAY. A MUCH DRIER AIRMASS IS EXPECTED TO ACCOMPANY THIS
SURFACE HIGH FOR MOST LOCATIONS, THEREFORE WE FAVORED A DRY FORECAST
AND LOWER DEW POINTS. GIVEN THE WEAK SURFACE FLOW DUE TO THE SURFACE
HIGH IN PLACE, WE MAY HAVE A SEA AND BAY BREEZE DEVELOP EACH
AFTERNOON. WE MAY THEN START TO GET SOME RETURN FLOW LATE WEDNESDAY
AS THE HIGH BEGINS TO SETTLE OFF THE COAST.

THURSDAY AND FRIDAY...THE RETURN FLOW THURSDAY ON THE BACKSIDE OF
THE SURFACE HIGH WILL AIDE IN WAA. THE NEXT COLD FRONT IS FORECAST
TO MOVE THROUGH LATER THURSDAY WITH PERHAPS ANOTHER ROUND OF LOCALLY
HEAVY SHOWERS AND THUNDERSTORMS. THIS FRONT SHOULD BE SETTLING TO
OUR EAST AND SOUTH ON FRIDAY, ALTHOUGH THERE IS LOWER CONFIDENCE AS
IT MAY END UP STALLING CLOSE BY. FOR NOW, WENT WITH SLIGHT CHC TO
LOW CHC POPS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS WILL PREVAIL OUTSIDE OF CONVECTION THIS AFTERNOON AND
THIS EVENING...BUT CELLS WILL BE DEVELOPING AND MOVING NEAR OR
OVER THE TAF SITES THROUGH MID LATE AFTERNOON. THE TALLEST CELLS
UPWARD OF 40 THOUSAND FEET...WITH ISOLATED ACTIVITY UP TO 50
THOUSAND FEET...WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO
GOLF BALL SIZE...STRONG LOCAL WIND GUSTS OVER 50 KNOTS...AND
COPIOUS LIGHTNING AND HEAVY RAIN. THESE CELLS WILL LIKELY COALESCE
INTO CLUSTERS OR SHORT LINES THROUGH LATE AFTERNOON. CONDITIONS
WILL LOWER TO IFR IN AND NEAR PRECIPITATION AS LOW PRESSURE
APPROACHES FROM THE WEST AND SOUTHWEST DURING THIS AFTERNOON AND
THIS EVENING. INTENSITIES AND COVERAGE WILL DIMINISH LATER THIS
EVENING FOR THE NORTHWESTERN AND THEN CENTRAL TAF SITES...AND FOR
THE SOUTHEASTERN TAF SITES IN THE EARLY OVERNIGHT PERIOD. MARGINAL
VFR FOG IS LIKELY AFTER 06Z OR 07Z IN THE RESIDUALLY HIGH LOW
LEVEL MOISTURE...IMPROVING AROUND OR SHORTLY AFTER 12Z.

THEREAFTER FOR SATURDAY...VFR CONDITIONS IN BUILDING CUMULUS ARE
FORECAST. MOS GUIDANCE WAS INDICATING A SHIFT TO WEST OR EVEN
NORTHWEST LESS THAN 10 KNOTS FOR THE NORTHWESTERN AND CENTRAL TAF
SITES LATE TONIGHT. IF THIS OCCURS...WINDS ARE FORECAST TO SHIFT
BACK TO SOUTHWEST AROUND 10 KNOTS BY LATE MORNING OR MIDDAY.

OUTLOOK...
SATURDAY NIGHT...PERHAPS EARLY EVENING ISOLATED CONVECTION,
OTHERWISE GENERALLY VFR.

SUNDAY...A STRONG COLD FRONT CROSSES THE AREA WITH AREAS OF SHOWERS
AND THUNDERSTORMS. SUB-VFR CONDITIONS ARE ANTICIPATED WITH ANY
SHOWERS AND THUNDERSTORMS ALONG WITH THE POTENTIAL FOR LOCALLY GUSTY
WINDS.

MONDAY AND TUESDAY...VFR AS HIGH PRESSURE BUILDS IN, HOWEVER CANNOT
RULE OUT SOME LOCALIZED EARLY MORNING FOG.

WEDNESDAY...A SOUTHERLY FLOW WITH GENERALLY VFR CONDITIONS.

&&

.MARINE...
CONDITIONS CONTINUE TO BE EXPECTED TO RUN WELL BELOW SMALL CRAFT
ADVISORY THRESHOLDS TONIGHT AND SATURDAY...FOR THE MOST PART. WEAK
LOW PRESSURE MOVING IN FROM THE WEST TONIGHT WILL DISSIPATE...OR
MOVE JUST OFF THE COAST...SATURDAY. THE GRADIENT WILL BE FAIRLY
LAX...AND 925 HPA WINDS ARE FORECAST TO BE 10 KNOTS OR LESS.

THE PRIMARY HAZARD FOR MARINE INTERESTS WILL BE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND INTO EARLY TONIGHT...WITH GUSTY
WINDS, CLOUD TO SURFACE LIGHTNING, AND HEAVY RAIN WHICH WILL
REDUCE VISIBILITIES LOCALLY BELOW ONE MILE. WINDS AND SEAS CAN BE
MUCH HIGHER IN AND NEAR THUNDERSTORMS. ONLY A SLIGHT CHANCE OF
THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON.

OUTLOOK...
A WEAKENING BOUNDARY IN THE AREA SATURDAY NIGHT MAY END UP
DISSIPATING WITH LITTLE IMPACT ANTICIPATED. A STRONG COLD FRONT THEN
MOVES THROUGH LATE SUNDAY BEFORE SHIFTING TO OUR EAST EARLY MONDAY.
THE SOUTHERLY FLOW AHEAD OF THIS FRONT IS EXPECTED TO INCREASE WITH
A TIGHTENING PRESSURE GRADIENT AS HEIGHTS FALL ALOFT. THE MODEL
GUIDANCE CONTINUES TO INDICATE A STRENGTHENING LOW-LEVEL JET MOVING
ACROSS THE AREA SUNDAY AFTERNOON AND EVENING. THE NAM CONTINUES TO
BE MORE ROBUST WITH THIS WIND FIELD AND CLOSER TO THE SURFACE. SOME
OF THE SREF MEMBERS AGREE WITH THE NAM AND THE ECMWF INDICATES 15-20
KNOTS OF SURFACE WIND. THE GFS IS WEAKER BUT STILL FAIRLY CLOSE TO
SMALL CRAFT ADVISORY CRITERIA. TAKING A BLEND OF THE NAM AND GFS, WE
INDICATED WINDS JUST GETTING TO ADVISORY CRITERIA /ESPECIALLY ON THE
OCEAN ZONES/ FOR NOW AND WILL HOLD OFF ON A HEADLINE ATTM GIVEN IT
BEING OUR FOURTH PERIOD. WE ALSO INDICATED SEAS A LITTLE HIGHER THAN
WAVEWATCH ON THE OCEAN GIVEN THE SOUTHERLY FLOW, WITH THEM TOPPING
OUT AT 5 FEET. SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND NIGHT
COULD PRODUCE LOCALLY GUSTY WINDS.

A NORTH TO NORTHWEST MAY GUST TO 20 KNOTS MONDAY INTO TUESDAY BEHIND
THE FRONT AS SOMEWHAT COOLER AIR MOVES IN. HIGH PRESSURE THEN
BUILDS IN TUESDAY BEFORE SETTLING OFF THE COAST ON WEDNESDAY
ALLOWING FOR A RETURN FLOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR PAZ054-055-
     060>062.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ067>071.
NJ...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NJZ001-
     007>010-012.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ013>027.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008-012.
MARINE...NONE.

&&

SYNOPSIS...GORSE
NEAR TERM...
SHORT TERM...
LONG TERM...GORSE
AVIATION.../GORSE
MARINE.../GORSE
Hazardous weather outlook, Aug 19, 2:24 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
324 PM EDT FRI AUG 19 2011

NJZ001-007>010-012-PAZ054-055-060>062-201930-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-
324 PM EDT FRI AUG 19 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN, WHICH
MAY LEAD TO LOCALIZED FLOODING. SOME THUNDERSTORMS MAY BECOME
LOCALLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ013>022-025>027-PAZ067>071-201930-
NEW CASTLE-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
324 PM EDT FRI AUG 19 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN, WHICH
MAY LEAD TO LOCALIZED FLOODING. SOME THUNDERSTORMS MAY BECOME
LOCALLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-012-NJZ023-024-201930-
CECIL-KENT MD-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
324 PM EDT FRI AUG 19 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  FLASH FLOOD WATCH.

SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN, WHICH
MAY LEAD TO LOCALIZED FLOODING. SOME THUNDERSTORMS MAY BECOME
LOCALLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-MDZ015-019-020-201930-
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
324 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN
THROUGH THIS EVENING, WHICH MAY LEAD TO LOCALIZED FLOODING. ALSO,
A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN, WHICH
MAY LEAD TO LOCALIZED FLOODING. SOME THUNDERSTORMS MAY BECOME
LOCALLY STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-450>455-201930-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
324 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS MAY PRODUCE LOCALLY GUSTY WINDS AND HAIL
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS.

ALSO, SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE SUNDAY DUE TO
AN INCREASING SOUTHERLY WIND AHEAD OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-201930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
324 PM EDT FRI AUG 19 2011

...SEVERE THUNDERSTORM WATCH 791 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FOR SUNDAY
AND SUNDAY NIGHT. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 19, 11:43 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1243 PM EDT FRI AUG 19 2011

PAZ055-191745-
MONROE PA-
1243 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOUNT POCONO...MOVING EAST AT 5 MPH. THE
THUNDERSTORM WILL BE NEAR SCOTRUN AROUND 1255 PM AND PARADISE VALLEY
AROUND 145 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 4124 7513 4116 7516 4115 7509 4109 7504
      4110 7499 4109 7500 4110 7501 4102 7545
      4123 7552 4125 7545 4125 7531 4126 7514

FORECASTER: GORSE
Special weather statement, Aug 19, 12:20 PM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT FRI AUG 19 2011

DEZ001>004-191845-
DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE-NEW CASTLE DE-
120 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS WILL AFFECT KENT...NEW CASTLE AND SUSSEX
COUNTIES...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF GEORGETOWN...MOVING
NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR BLADES...SEAFORD
AROUND 130 PM...SYCAMORE AROUND 145 PM...BRIDGEVILLE AROUND 200 PM...
GREENWOOD...MILLSBORO AROUND 215 PM...GEORGETOWN AND FARMINGTON
AROUND 230 PM. OTHER WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WERE
DEVELOPING IN DELAWARE AS FAR NORTH AS MIDDLETOWN AND THEY TOO CAN
BECOME STRONGER DURING THE NEXT HOUR OR SO.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

LAT...LON 3847 7571 3964 7579 3932 7543 3924 7538
      3907 7539 3898 7529 3893 7530 3880 7516
      3880 7507 3846 7503

TFG
Local storm report, Aug 19, 1:48 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
248 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             TOBYHANNA               41.18N  75.42W
08/19/2011  E0.50 INCH       MONROE             PA   PUBLIC

0145 PM     HAIL             LAUREL                  38.55N  75.57W
08/19/2011  E0.25 INCH       SUSSEX             DE   PUBLIC

0245 PM     HAIL             TOBYHANNA               41.18N  75.42W
08/19/2011  E1.75 INCH       MONROE             PA   TRAINED SPOTTER

&&

EVENT NUMBER PHI1100561 PHI1100562 PHI1100563

KEK
Special weather statement, Aug 19, 2:13 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
313 PM EDT FRI AUG 19 2011

DEZ003-004-192045-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
313 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF SALISBURY...MOVING EAST AT
10 MPH. THE THUNDERSTORM WILL BE NEAR GUMBORO AROUND 415 PM...
SELBYVILLE AND FRANKFORD AROUND 445 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3845 7561 3854 7563 3864 7517 3865 7511
      3864 7509 3866 7506 3861 7504 3845 7503
      3844 7505

TFG
Local storm report, Aug 19, 3:04 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
404 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             TOBYHANNA               41.18N  75.42W
08/19/2011  E0.50 INCH       MONROE             PA   PUBLIC

0145 PM     HAIL             LAUREL                  38.55N  75.57W
08/19/2011  E0.25 INCH       SUSSEX             DE   PUBLIC

0245 PM     HAIL             TOBYHANNA               41.18N  75.42W
08/19/2011  E1.75 INCH       MONROE             PA   TRAINED SPOTTER

            HAIL COVERING GROUND

0300 PM     TSTM WND DMG     CLAYTON                 39.29N  75.63W
08/19/2011                   KENT               DE   PUBLIC

            STRUCTURAL DAMAGE FROM THUNDERSTORM WIND GUST

0312 PM     HAIL             DELMAR                  38.46N  75.58W
08/19/2011  M0.75 INCH       SUSSEX             DE   PUBLIC

&&

EVENT NUMBER PHI1100561 PHI1100562 PHI1100563 PHI1100566 PHI1100565

KLINE/GAINES/GORSE
Special weather statement, Aug 19, 3:05 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT FRI AUG 19 2011

NJZ018-019-022-027-192100-
ATLANTIC NJ-CAMDEN NJ-NORTHWESTERN BURLINGTON NJ-
SOUTHEASTERN BURLINGTON NJ-
405 PM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...BURLINGTON AND CAMDEN
COUNTIES...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF VINELAND...MOVING NORTHWEST
AT 10 MPH. THE THUNDERSTORM WILL BE NEAR ATSION AROUND 415 PM...
SHAMONG AROUND 430 PM...CHESILHURST...TABERNACLE AROUND 445 PM...
MARLTON LAKES AND ATCO AROUND 500 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

THIS STORM IS INTENSIFYING AND MAY REQUIRE A WARNING IF THE TREND
CONTINUES.

LAT...LON 3978 7500 3992 7473 3969 7459 3962 7474

TFG

The radar

The Philadelphia radar (KDIX), 35 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Burlington

When
August 19, 3:48 PM EST
Where
Burlington County, 2.63 mi S of Medford Lakes
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.832, -74.795

A severe thunderstorm knocked down a few trees and large limbs in Medford Township. The downed trees caused some damage to houses.

Hail, Camden

When
August 19, 3:50 PM EST
Where
Camden County, Clementon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.800, -75.000

Penny size hail fell in Clementon Borough.

Thunderstorm Wind, Warren

When
August 19, 4:25 PM EST
Where
Warren County, 0.08 mi SSE of Buttzville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.829, -74.999

A severe thunderstorm knocked down several large tree limbs across New Jersey State Route 31 in White Township.

Hail, Camden

When
August 19, 4:30 PM EST
Where
Camden County, Cherry Hill
Measured
0.88 in hail
Reported by
Public
Coordinates
39.920, -75.020

Nickel size hail fell in Cherry Hill Township.

Hail, Camden

When
August 19, 4:30 PM EST
Where
Camden County, 0.67 mi S of Kirkwood
Measured
1 in hail
Reported by
Public
Coordinates
39.810, -74.978

A second and severe thunderstorm dropped quarter size hail in Clementon Borough.

Hail, Warren

When
August 19, 4:40 PM EST
Where
Warren County, Washington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.770, -74.970

A thunderstorm dropped penny size hail in Washington.

Hail, Camden

When
August 19, 4:50 PM EST
Where
Camden County, Pennsauken
Measured
0.88 in hail
Reported by
Public
Coordinates
39.950, -75.070

Nickel size hail fell in Pennsauken Township. There was also a measured wind gust of 57 mph.

Hail, Middlesex

When
August 19, 5:00 PM EST
Where
Middlesex County, East Brunswick
Measured
0.75 in hail
Reported by
Public
Coordinates
40.450, -74.400

A thunderstorm dropped penny size hail in East Brunswick Township.

Thunderstorm Wind, Hunterdon

When
August 19, 5:00 PM EST
Where
Hunterdon County, Califon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.730, -74.830

A severe thunderstorm knocked down a few trees in the northern part of Hunterdon County.

Hail, Morris

When
August 19, 5:23 PM EST
Where
Morris County, Morristown
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -74.470

A severe thunderstorm dropped penny to quarter size hail in Morristown.

Thunderstorm Wind, Mercer

When
August 19, 5:30 PM EST
Where
Mercer County, 1.89 mi WSW of Hopewell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.388, -74.782

A severe thunderstorm knocked down a couple of trees along County Route 518 in Hopewell Township. Small hail also fell from the severe thunderstorm.

Lightning, Hunterdon

When
August 19, 5:30 PM EST
Where
Hunterdon County, 0.67 mi W of Lambertville
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.369, -74.943

A lightning strike ignited a fire at a house on York Street in Lambertville. Lightning struck and went through the wiring of the home, found a weak spot in a crawl space underneath the first floor and started the fire. A water pipe also burst inside the house. No injuries were reported, but the two residents of the house were provided shelter for the evening. The residents next door were also evacuated due to the heavy smoke.

Thunderstorm Wind, Morris

When
August 19, 5:35 PM EST
Where
Morris County, Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.750, -74.420

A severe thunderstorm knocked down four trees and two wires onto roadways in Madison Township. It caused power outages in the downtown area of the township as well as causing about a dozen traffic lights to stop functioning. A wind gust of 50 mph was measured in neighboring Chatham Township.

Hail, Morris

When
August 19, 5:40 PM EST
Where
Morris County, Madison
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -74.420

A severe thunderstorm dropped quarter size hail in Madison Township.

Thunderstorm Wind, Somerset

When
August 19, 5:45 PM EST
Where
Somerset County, North Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.620, -74.470

A severe thunderstorm knocked down a couple of trees in North Plainfield.

Thunderstorm Wind, Middlesex

When
August 19, 6:10 PM EST
Where
Middlesex County, Edison
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.520, -74.400

A severe thunderstorm knocked down large tree limbs and wires in Edison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341918, 341909, 341919, 341910, 341913, 341914, 341912, 341915, 341920, 341916, 341924, 341927, 347735, 341917, 341921, 341923.